Your blood pressure meds might be making you depressed and bipolar! | Integrative functional medicine blog

Your blood pressure meds might be making you depressed and bipolar!

Your Blood pressure meds may be making
you depressed and bipolar.

blood pressure meds

Yes, you read that right. There is a fairly good chance that your blood pressure meds are making you depressed and may be even making you bipolar. But… you are going to have to read a little further to find out exactly which ones. ;-)
It’s not long.

I see more and more patients in my office with high blood pressure. Most of them are on some type of blood pressure medication and want to get off of them. They don’t like being help hostage to pharmaceutical companies and doctors telling them they have to stay on them for the rest of their life.

And I don’t blame them.
I’m not a commitment phone, but come on! Talk about a customer for life.
Great business model don’t you think?

I have even seen and heard of a new “breed” of doctor that seems hell bent on getting ALL of their patients on blood pressure and cholesterol medication prophylactically, saying its preventative. Now thats just crazy!
Im not joking, I’ve had 30 something year old patients tell me they are on both of those meds “just in case”. In case of what?!
Anyway, on to the good stuff, or bad depending on how you look at it.

There is no doubt that blood pressure and depression are both major problems
in todays society, but now there is even more evidence that blood pressure meds are doing more harm than good.

The study was done at the University of Glasgow and included 525,046 patients over a 5 year time period. Of those patients, 144,066 were included in the study. The study focused on those between the ages of 40-80 and they were subdivided in to groups.
The study subjects were divided into groups depending on the blood pressure medication that they used: either angiotensin antagonists, beta-blockers, calcium channel blockers, or thiazide diuretics. There was also a control group that did not take any of these medications they used as a comparative group.
Without boring you too much the details, results of the study are summarized below:
1. Patients taking beta-blockers or calcium antagonists had two times (2X) the risk for mood disorders as those in the control group. Those on these medication were twice as likely to have a major depressive disorder and/or bipolar diagnosis in the first 2.4 years of going on the medications.
2. Patients taking the thiazide diuretics appeared to have no increase in mood disorders.

This often gets one thinking, why does this happen?
While not completely known yet, there are some biological processes that may contribute to these findings. These include the functioning of the HPA axis (also known as the hypothalamic-pituitary-adrenal axis - ever heard of adrenal fatigue?), neuroinflammation (big word for brain or nervous system inflammation), oxidative stress (not enough anti-oxidants) and endothelial dysfunction (circulation isn’t working right).

This is also why a lot of patients report “brain fog” when on blood pressure meds.

brain fog

Think about it.

Your blood pressure is going up for some reason (not because you lack a medication!). Most likely because you aren’t getting enough blood somewhere in the body (maybe the brain). Now you go on a blood pressure medication to lower the pressure, and presto, not enough blood or oxygen to the brain = brain fog, confusion, sluggishness, tiredness, depression, etc.
Until next time.
Dr. Craig Mortensen

If you enjoy this page, subscribe for updates.

* indicates required


blog comments powered by Disqus

Now accepting limited new patients in person and online. Call for an appointment.